If you’re taking a prescription drug, you’re taking a risk. You take a drug to solve a health problem, but a drug can also cause a health problem. And chances are one in four that you’ll experience what experts call a “drug-related problem” during your lifetime—resulting in physical harm, hospitalization, or even death.
One of the most common types of drug-related problems is a drug-drug interaction (DDI)—an adverse side effect caused by taking two or more drugs, with one drug changing the action of the other drug. Some studies show that every year, DDIs harm 7.8 million people—5 million in hospitals and 2.8 million at home. DDIs cause up to 220,000 emergency room visits every year.
Are you at risk?
Your level of risk for a DDI is very straightforward: The more drugs you take, the higher your risk for a harmful DDI. And a lot of seniors—many with multiple chronic conditions, like high blood pressure, high LDL cholesterol, and high blood sugar—are taking a lot of drugs.
Among adults 60 or older, an estimated 50 percent are taking five or more drugs, a risky level of intake called polypharmacy.
Seniors are also more vulnerable to harmful DDIs because as we age, we are less able to deal with the biological challenges of a drug-drug interaction.
Another big problem: Physicians ignore 90 percent of the DDI alerts generated by the standardized DDI software used in hospitals and clinics. When this type of software was first introduced in the late 1970s and early 1980s, many health professionals expected the problem of DDIs would be solved: The computer program would identify potential DDIs and drug combinations could be tailored to avoid them. But that hasn’t happened.
The sheer number of prescription medications on the market—more than 20,000 in the United States—causes these programs to bombard physicians with untold numbers of DDI alerts every day. For example, in a study of 1,000 patients, 48,000 DDI alerts were generated—or 48 alerts per patient! With that many alerts, doctors have realized that most alerts are not truly applicable to their patients and have stopped paying attention.
Furthermore, current programs consider only the interactions of two drugs, but they fail to evaluate how two drugs interact with a third drug or beyond.
Good news: In the same study, a new type of software that takes into account specific patient-based factors—like diseases, lab results, gender, and age—generated only 3.2 alerts per patient. That software—Seegnal eHealth—will be on the market in about a year.
How to prevent DDIs
In the meantime, there are several ways you can lower your risk of a drug-drug interaction:
Maintain a list of all the drugs you take. Each one of your prescribers and health-care providers—your primary care physician, your specialists, your pharmacist—needs to know all of the drugs you’re taking. If they don’t, they’ll never be able to help you avoid a DDI.
Keeping all your providers informed about your medications sounds relatively simple, but it isn’t. Health care is “siloed”—meaning information isn’t typically shared between practitioners. You may have a cardiologist who treats your heart disease, an endocrinologist who treats your diabetes, and a neurologist who treats neuropathy. And each of them may prescribe you one or more medications—without knowing (or asking) what other medications you’re already taking. Similarly, your pharmacist may not have a record of all the drugs you’re taking—and won’t be able to warn you about potential DDIs with a new prescription.
The solution: Don’t rely on health- care professionals to keep track of your drugs. Make a list of all the drugs you’re taking, and bring it with you every time you visit a doctor or a pharmacist. On your list, include not only prescription medications but also over-the-counter medications and supplements, which can also trigger DDIs. By keeping track of your meds in this way, you make sure that all of your health-care providers and pharmacists know what you’re taking and why—and then they can do their best to help you avoid DDIs.
When you’re prescribed a new drug, ask your physician about possible DDIs. The physician who is prescribing the drug should tell you the specific signs that the drug is working, when to take the drug (with or away from meals), the drug’s possible side effects (particularly serious side effects), what to do if a side effect occurs, and whether or not the drug is likely to interact with your other medications.
For example, selective serotonin reuptake inhibitors (SSRI), like sertraline (Zoloft) and paroxetine (Paxil), relieve depression and anxiety. Nonsteroidal anti-inflammatory drugs (NSAID), like ibuprofen and naproxen, control inflammation and pain. NSAIDs increase the risk of gastrointestinal bleeding—but that risk is increased 10-fold when you also take an SSRI. If you’re taking an SSRI and an NSAID, you must know about this potential DDI to protect your health.
If you develop a DDI—talk to your physician ASAP. You may have to stop one of the two drugs that is causing the problem. The physician and the pharmacist need to consider what other drug might be effective for your health problem, and the new drug should help you avoid another DDI.
If there’s not an alternative—and that may be the case with medications for cancer, for example—then the physician should consider lowering the dose of the drug or using a different treatment.
Diseases and DDIs
Recent research shows there are several diseases and conditions in which DDIs are more likely. Check with your doctor and pharmacist for possible DDIs if any of the following apply to you:
High blood pressure. Nearly one in five people with high blood pressure (a problem that affects 68 million Americans) also take a medication that could be elevating their blood pressure, according to a study presented at the 2021 American College of Cardiology 70th Annual Scientific Session. (Those medications are discussed in the sidebar, What Triggers a DDI? on page 23.)
Depression. More than 200 commonly used prescription drugs list depression as a side effect, including blood pressure, heart, and antianxiety medications, as well as painkillers. A 2018 study in the Journal of the American Medical Association, from researchers at the University of Illinois Chicago, found that 15 percent of people who use three or more of these medications are depressed—compared with 9 percent taking two such drugs, 7 percent for one medication, and 5 percent for those not using any of the drugs.
Cancer. In a 2022 study of 718 adults with stage 3 or 4 cancer, 70 percent were at risk of drug-drug interactions.
Frailty. In the condition called “frailty,” an older adult has a decline in physical and mental ability, and in the ability to function day to day. They’re also more likely to be hospitalized and to die.
An 11-year study in the Journal of the American Geriatrics Society found that older adults who take five or more medications were 1.5 times more likely to become frail compared with people who took fewer than five medications. And those who took 10 medicines were twice as likely to become frail as those who took less than five.
Memory loss and cognitive decline. In the last 10 years, the incidence of older people who take three or more drugs that affect the brain—such as opioids, antidepressants, tranquilizers and antipsychotics—has more than doubled. Symptoms from multiple use could include poorer memory, confused thinking, and falls, according to a study in JAMA Internal Medicine.
If You’re Taking A Drug, Don’t Take This Herb
St. John’s Wort, an herb commonly used for depression, anxiety and insomnia, interacts with more than 50 percent of all prescription drugs. Specifically, it increases their elimination, reducing their effectiveness. If you’re taking a prescription drug, it’s probably best not to take St. John’s wort.
Two other natural products to watch out for if you’re taking prescription meds:
- Grapefruit juice, which interferes with the metabolism of many drugs. Don’t drink more than one glass a week.
- Piperine, a bioactive compound in black pepper that is also available in supplement form. Limit or eliminate your use of black pepper, and don’t take a piperine supplement.
What Triggers A Drug-Drug Interaction?
There are two types of mechanisms that can trigger a drug-drug interaction (DDI).
- Pharmacokinetic. This is when one drug (in technical terms, the “precipitant” drug) changes how the body uses the other drug (the “object” drug). These changes can be in absorption, metabolism, distribution, or elimination. And all and any of those changes can affect the blood level of a drug, reducing or increasing levels—potentially leading to an adverse reaction. For example, antacids can decrease the absorption of some antibiotics. Another example: Diuretics can decrease the elimination of lithium (for bipolar disorder), leading to increased lithium concentrations, which are toxic.
- Pharmacodynamic. This is when the activity of the object drug is changed, but not its blood level. For example, you might take an antihypertensive medication to lower blood pressure while you’re also taking a second drug that inadvertently increases blood pressure (like nonsteroidal anti-inflammatory drugs, corticosteroids, oral contraceptives, decongestants, antidepressants, and stimulants for attention deficit hyperactivity disorder).